Chemotherapy can damage healthy cells in the lining of the digestive system. Your whole digestive system can be affected. The digestive system extends from the mouth to the anus and includes the salivary glands, stomach, intestines, and rectum. Chemotherapy can affect these areas and cause vomiting, diarrhea, constipation, and mouth sores.

Some digestive system side effects, such as vomiting, may become severe enough to delay your chemotherapy treatment. Or your doctor will opt to reduce your dose of chemotherapy to help lessen the symptoms of digestive side effects. Receiving your planned dose of chemo may help you get the most out of your treatment. That's why it's important to speak with your doctor about doing all that you can to avoid having to reduce or delay your chemo treatment.

Learn more about common digestive system side effects and what you can do to manage them.

Ask Your Doctor:

Your doctor will determine how to prepare you for gastrointestinal side effects. The goal will be to keep you on your chemo schedule as prescribed. You can ask:

  • Is my chemotherapy likely to cause gastrointestinal symptoms?
  • If so, what can I do to relieve these symptoms?
  • Can I take steps to prevent complications before they occur?


 Print this worksheet 
 and bring them to your next doctor's visit.



  • The Chemotherapy and Infection Discussion Guide can help you understand your
    chance for infection

    Infection can be a serious result of chemo. Find out the factors that affect your chance of infection. Simply answer a few questions, and then print your results to share with your doctor.

    Use the Chemotherapy and Infection Discussion Guide to find out more.

  • Survivor Story

    Banner WATCH VIDEO >